• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Thu, 23.05.24

Search results


November 2021
Meydan Ben Ishai MD, Michal Schaap Fogler MD, Rita Ehrlich MD, Noa Geffen MD, Orly Gal-Or MD, Irit Bahar MD MHA, and Gad Dotan MD

Background: Eye trauma is an unfortunate and often preventable cause of vision loss. Confetti cannons are common causes of injury. Awareness of ocular hazards of confetti cannons remains low because of limited reports describing ophthalmic injuries following their use.

Objectives: To describe outcomes of ocular trauma caused by confetti cannons and to increase recognition of their ocular risks.

Methods: A retrospective analysis was conducted of eye injuries caused by confetti cannons presenting to a single medical center between 2016 and 2020. Data collected included age, gender, eye injured, ocular damage, visual outcome, and details of surgeries performed.

Results: Overall, six consecutive patients (2 males, mean age 19.5 ± 9.74 years) were identified and studied. In all patients only one eye was injured (3 right eyes) during a private celebration, most commonly (n=5) to a bystander while in the vicinity of a cannon operated by someone else. Most common eye injuries included corneal erosion (n=4), traumatic hyphema (n=4), and retinal edema (n=3). Mean initial logMAR visual acuity in the injured eye was 0.73 ± 0.18, improving to 0.25 ± 0.16 at the final visit (P = 0.125). Two patients underwent eye surgery due to their trauma: one to repair globe penetration and another to undergo intravitreal injection of tissue plasminogen activator and C3F8 for submacular hemorrhage, followed 8 months later by intravitreal bevacizumab injection for choroidal neovascularization.

Conclusions: Confetti cannons pose hazards that can cause severe ocular trauma resulting in permanent vision loss. Increasing awareness of device hazards is necessary to prevent eye injuries

October 2009
A. Blum, R. Costello, L. Samsel, G. Zalos, P. McCoy, G. Csako, M.A. Waclawiw and R.O. Cannon III

Background: High sensitivity C-reactive protein, a marker of inflammation, has been proposed to stratify coronary artery disease risk and is lowered by HMG-CoA reductase (statin) therapy. However, the reproducibility of persistently elevated hs-CRP[1] levels and association with other markers of inflammation in patients with stable CAD[2] on aggressive statin therapy is unknown.

Objectives: To determine the reproducibility of hs-CRP levels measured within 2 weeks in patients with documented CAD with stable symptoms and to identify associations with other markers of inflammation.

Methods: Levels of hs-CRP were measured twice within 14 days (7 ± 4) in 23 patients (22 males and 1 female, average age 66 ± 10 years) with stable CAD and hs-CRP ≥ 2.0 mg/L but ≤ 10 mg/L at visit 1. All patients had received statins for cholesterol management (low density lipoprotein-cholesterol 84 ± 25 mg/dl) with no dose change for > 3 months. None had a history or evidence of malignancy, chronic infection or inflammation, or recent trauma. There was no change in medications between visits 1 and 2, and no patient reported a change in symptoms or general health during this interval. White blood cell count and pro- and anti-inflammatory cytokines were measured at both visits.

Results: hs-CRP levels tended to be lower at visit 2 (median 2.4 mg/L, range 0.8–11 mg/L) than at visit 1 (median 3.3 mg/L, range 2.0–9.7 mg/L; P = 0.1793). However, between the two visits hs-CRP levels decreased by more than 1.0 mg/L in 10 patients and increased by more than 1.0 mg/L in 4 patients. Changes in hs-CRP levels were unrelated to changes in levels of white blood cells (P = 0.4353). Of the cytokines tested, only the anti-inflammatory cytokine interleukin-1 receptor antagonist and the pro-inflammatory cytokine interleukin-8 were above lower limits of detection, but there were no correlations between changes in these values and changes in hs-CRP (both P > 0.5).

Conclusions: In stable CAD patients on aggressive statin therapy, hs-CRP levels may fluctuate over brief periods in the absence of changes in health, cardiac symptom status and medications, and without corroboration with other measures of inflammation. Accordingly, elevated hs-CRP levels should be interpreted with caution in this setting.






[1] Hs-CRP = high sensitivity C-reactive protein



[2] CAD = coronary artery disease


Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel